Hail, Billings
- When
- July 16, 8:17 PM CST to 8:19 PM CST
- Where
- Billings County, 5 mi N of Fairfield
- Measured
- 3 in hail
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 47.250, -103.217
Reported on Highway 85.
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 16, 2:10 PM CST, 6 hours 7 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 310 PM CDT SAT JUL 16 2005 .SHORT TERM...TODAY THROUGH TUESDAY NIGHT... FORECAST CHALLENGE OF CONCERN WAS THE THUNDERSTORM THREAT TONIGHT AND SUNDAY. LATEST SURFACE ANALYSIS SHOWED LOW PRESSURE FROM SASKATCHEWAN INTO ERN MONTANA WITH AN E-W WARM FRONT ACROSS THE NORTH AND SOUTH DAKOTA BORDER. AREA OF CLOUD COVER ACROSS PARTS OF WEST AND CENTRAL NORTH DAKOTA HAS KEPT SURFACE HEATING DOWN WITH TEMPERATURES MAINLY IN THE 80S NORTH TO THE LOWER 90S FAR SOUTH. LAST LOOK AT THE AREA 88DS SHOWED SOME LEFTOVER ELEVATED THUNDERSHOWERS ACROSS PARTS OF SCNTRL NORTH DAKOTA. SOUTHEAST WINDS FROM 15 TO 25 MPH WERE NOTED ACROSS MOST OF THE REGION. MODELS TODAY WERE VERY SIMILAR IN BRINGING A STRONG SHORTWAVE ACROSS THE REGION TONIGHT AND SUNDAY...DRAGGING A COLD FRONT THROUGH WITH SHOWERS AND THUNDERSTORMS. STILL HAVE A SLIGHT RISK OUT FOR MUCH OF THE FORECAST AREA. EVEN THOUGH THE HEATING HAS BEEN KEPT IN CHECK TODAY I STILL FEEL THAT THE THREAT FOR SOME SEVERE STORMS IS STILL A REAL POSSIBILITY THIS EVENING AND TONIGHT. MODEL CAPES WERE AROUND 3,000 J/KG WITH A PROGGED UPPER LEVEL 50KT JET FORECAST TO COME INTO THE REGION THIS EVENING. THE HIGH DEW POINTS FAVOR THE THREAT FOR SOME LOCALLY HEAVY RAIN IN SPOTS NORTH OF THE WARM FRONTAL BOUNDARY AND WILL MENTION IT IN THE ZONES. FEEL THAT THE MAIN THUNDERSTORM ACTIVITY WILL FORM ALONG AND BEHIND THE COLD FRONT TONIGHT. TEMPERATURES WILL COOL DOWN INTO THE 70S ON SUNDAY AND REMAIN PLEASANT INTO MONDAY AND THEN START TO WARM BACK IN THE 80S ON TUESDAY AS UPPER LEVEL RIDGING DEVELOPS IN THE PLAINS. .LONG TERM... WEDNESDAY AND THURSDAY SATURDAY LOW AMPLITUDE FLOW ALOFT WILL RESULT IN WEAK UNCERTAIN SURFACE FEATURES. CONSEQUENTLY CHANCE OF PRECIP WILL REMAIN LOW. FRIDAY AND SATURDAY GFS MOVES A TROUGH INTO THE PLAINS DRIVING A SURFACE LOW ACROSS NEBRASKA/SOUTH DAKOTA. THIS IS A CHANGE FROM THE PREVIOUS RUN. FOR NOW WILL STAY WITH PREVIOUS FORECAST KEEPING A SLIGHT CHANCE OF PRECIP ACROSS OUR EASTERN MOST COUNTIES. OVERALL...TEMPS THROUGH THE PERIOD SHOULD BE AROUND NORMAL. && .BIS WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FAR SOUTHWEST LATE TONIGHT AND SUNDAY MORNING. && JENSEN/TSW
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 535 AM CDT SAT JUL 16 2005 NDZ001-009-017-018-031>033-171033- BILLINGS-DIVIDE-DUNN-GOLDEN VALLEY-MCKENZIE-STARK-WILLIAMS- INCLUDING THE CITIES OF...WILLISTON...DICKINSON...CROSBY... WATFORD CITY...MEDORA AND BEACH 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ040-041-043-044-171033- ADAMS-BOWMAN-HETTINGER-SLOPE- INCLUDING THE CITIES OF...BOWMAN...MOTT AND HETTINGER 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT A RED FLAG WARNING IS IN EFFECT FOR THIS AFTERNOON THROUGH THIS EVENING FOR LOW HUMIDITIES...AFTERNOON HIGHS IN THE 90S TO AROUND 100...AND WIND SWITCHES. SOUTH WINDS OF 10 TO 20 MPH THIS MORNING WILL BECOME WEST THIS AFTERNOON. WINDS WILL SWITCH TO THE NORTH AT 15 TO 25 MPH THIS EVENING WITH THE PASSAGE OF A COLD FRONT. AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A WIND ADVISORY IS IN EFFECT FOR SUNDAY MORNING IN THE FAR SOUTHWEST. EXPECT NORTH WINDS TO INCREASE TO 30 TO 35 MPH AFTER MIDNIGHT TONIGHT AND CONTINUE THROUGH SUNDAY MORNING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. NDZ002>005-010>013-019>023-025-034>037-042-045>048-050-051-171033- BOTTINEAU-BURKE-BURLEIGH-DICKEY-EMMONS-FOSTER-GRANT-KIDDER-LA MOURE- LOGAN-MCHENRY-MCINTOSH-MCLEAN-MERCER-MORTON-MOUNTRAIL-OLIVER-PIERCE- RENVILLE-ROLETTE-SHERIDAN-SIOUX-STUTSMAN-WARD-WELLS- INCLUDING THE CITIES OF...MINOT...JAMESTOWN...BOTTINEAU...BISMARCK... MANDAN...WASHBURN...STANLEY...RUGBY...LINTON...HARVEY...ELLENDALE... CARRINGTON...BEULAH...BELCOURT AND ASHLEY 535 AM CDT SAT JUL 16 2005 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL NORTH DAKOT A. .DAY ONE...TODAY AND TONIGHT AFTERNOON AND NIGHTTIME THUNDERSTORMS ARE EXPECTED...SOME POSSIBLY SEVERE. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. VINING
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0805 PM HAIL 8 S STANLEY 48.20N 102.39W
07/16/2005 1.00 INCH MOUNTRAIL ND PUBLIC
HAILED STARTED AT 755 PM CDT AND WAS STILL OCCURRING AT
805 PM CDT
&&
JCPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
906 PM CDT SAT JUL 16 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 PM HAIL 22 WNW FAIRFIELD 47.30N 103.65W
07/16/2005 0.88 INCH BILLINGS ND TRAINED SPOTTER
&&
TWHThe Bismarck radar (KBIS), 194 km away, was scanning. The volume nearest the first event began at 02:15 UTC.
1 hail. Local standard time, as filed.
Reported on Highway 85.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2005Every state in 2005This day in weather historyWarnings in North Dakota, July 2005
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5465679.